Alert archive / Washington / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 9, NWS Spokane, WA

May 21, 2023Stevens County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at May 21, 2023, 2:17 PM PDT for Stevens County, Washington. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2023, 2:17 PM PDT (21:17 UTC)
Expired
May 21, 2023, 3:00 PM PDT
In force
43 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stevens County, WA

The radar

The Spokane radar (KOTX), 93 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 2:40 PM PDTTSTM WND DMGColville, WATREE BLOWN DOWN. VIA SOCIAL MEDIA.
May 21, 2:45 PM PDTHAIL 1Arden, WAHAIL PILED UP IN DRIFTS NEAR DOWNSPOUTS AND OFF THE ROOF. DAMAGE TO SUN SHADE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2023-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2023-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1716 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
-91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

628 
WUUS56 KOTX 212117
SVROTX
WAC065-212200-
/O.NEW.KOTX.SV.W.0009.230521T2117Z-230521T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
217 PM PDT Sun May 21 2023

The National Weather Service in Spokane has issued a

* Severe Thunderstorm Warning for...
  Central Stevens County in northeastern Washington...

* Until 300 PM PDT.

* At 216 PM PDT, a severe thunderstorm was located 10 miles southwest
  of Colville, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Colville, Arden, and Orin. 

This includes U.S. Highway 395 in Washington between mile markers 219
and 236.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4846 11757 4834 11812 4848 11819 4850 11818
      4872 11782
TIME...MOT...LOC 2116Z 239DEG 23KT 4845 11807 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SVH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 11:11 AM PDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 21, 11:11 AM PDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1111 AM PDT Sun May 21 2023

.SYNOPSIS...
Rounds of strong thunderstorms will occur over parts of the Inland
Northwest again this afternoon and this evening. Some of the
strongest storms will be capable of large hail, damaging winds and
torrential rain this weekend. The weather will settle down for the
work week with significantly cooler temperatures and far less
moisture. Highs will be in the 60s and mid 70s for Monday and
Tuesday and then slowly warm thereafter

&&

.DISCUSSION...

...STRONG TO SEVERE THUNDERSTORMS EXPECTED LATER TODAY THROUGH
THIS EVENING OVER EASTERN WA INTO NORTH IDAHO...

Update: Models continue to highlight afternoon and evening
thunderstorms for the region, mainly the Northeast WA, North
Idaho areas for the afternoon and L-C Valley for the evening.
These storms could produce quarter size hail, flash flooding from
heavy downpours, and frequent lightning. /JDC

Today and tonight...A very interesting weather event is
setting up for the Inland NW today as the persistent upper level
ridge of the past few days gets nudged into western Montana by a
negatively tilted upper level trough. The approaching trough will
strengthen mid-level southwesterly flow and cool temperatures
aloft. Meanwhile at the surface we should see a cold front
pushing through the Cascades by mid-afternoon which will generally
lag the upper level trough due its negative orientation. The
result will be a rapid destabilization of the atmosphere,
especially over the eastern third of WA and the ID Panhandle as
relatively moist air, will remain fixed during the peak daytime
heating hours. Meanwhile central WA the dewpoints will into the
40s during the afternoon and into the 30s during the evening.
These drier dewpoints will likely limit, or sharply curtail the
chances for convection over these locations once the cold front
passes. Before the cold front and trough arrives, we are still
stuck in a very unstable air mass as evidenced by the amount of
convection we are seeing early this morning over the northern
third of eastern WA. It should be noted the models are doing a
very poor job with the current state of affairs as most of the hi-
res models suggested most of the deep convection should have
weakened or dissipated shortly after midnight. Obviously that
isn't the case, but this could be a precursor to what we expect
for later today. Although some convection is still expected over
central WA today, the main show will likely shift over eastern WA
and north ID during the late morning through evening hours.
Temperatures will be about 10-15F cooler than yesterday over most
locations, however the upper level cooling and moist conditions at
the surface will bring MUCAPE values into 1000-2000 j/kg range in
an arc from the Okanogan Highlands to the Spokane area, south-
southwest to the Blue Mountains. But that's not the entire story.
The increasing mid-level winds will result in strengthening 0-6km
shear, with values reaching 30-40 kts by afternoon. The
combination is plenty sufficient for deep and sustained convection
during the afternoon and evening hours. Persistent supercells are
likely with strong updrafts expected. The HREF is placing the
greatest threat of strong updrafts over SE WA into the ID
Panhandle and this would support the threat of some large hail.
Strong outflow winds are also possible. As the drier air begins to
overtake most of the Inland NW, the threat for strong storms will
diminish during the evening hours, however we expect to see
thunderstorms to persist through most of the night, especially
over north Idaho.

The Storm Prediction Center has placed much of of the Inland NW in
a marginal to slight risk of severe weather for today through
this evening. Slight risks in this area aren't all that common
except for extreme SE WA and adjacent portions of NC ID. Its much
more unusual for NE WA and the far northern ID Panhandle. A little
data mining shows this is the first slight risk for Colville
since 2014. However back then a slight risk was the lowest
likelihood issued. For Sandpoint, Newport and Coeur d'Alene this
is the first slight risk day since May 30th, 2020.

Aside from the thunderstorm risk, the cold front will usher in
stronger westerly winds beginning in the Cascades this afternoon
and spreading across the remainder of the region during the
evening. Gusts of 25-35 mph are expected in the lee of the
Cascades, Waterville Plateau, and western Columbia Basin and 20-25
mph elsewhere. The good news is these winds should rid the area of
the persistent Canadian smoke. fx

Monday: Showers and thunderstorms will linger over the
northern Mountains during the day on Monday. Winds will also
continue to be gusty as the cold front exits the region, with
gusts to 30 mph in the Columbia Basin and stronger gusts to 40 in
the Waterville Plateau area. Monday will also be the coolest day
of the week, with temperatures in the mid 60s to low 70s.

Tuesday through Thursday: A low will be positioned in Canada that
will slowly weaken. While it continues to bring cool, moist Pacific
air into the region, it will lead to showers along the northern
mountains, East Cascades, and Idaho Panhandle. By late Wednesday, a
quick ridge will overcome the Low and lead to a brief stable pattern
for Thursday as a trough begins to press into the Pacific coast.
Highs will be in the 70s. Lows will be in the upper 40s and low 50s.

Friday and Saturday: The trough will push the Inland Northwest late
Friday and through the Memorial weekend. It is expected to bring
another round of showers to the region. Precipitable water amounts
are half to three quarters of an inch which is around 120% of
normal. It leads to rain amounts of a couple of tenths at most.
Highs will be in the 70s to low 80s. Lows will be in the upper 40s
and 50s. /KM

&&

.AVIATION...
18Z TAFS: Isolated areas of convection are moving into the region
from Oregon and passing East of Moses Lake. Afternoon destabilization
over northeast Washington and the Idaho Panhandle will lead to
another round of potentially severe thunderstorms capable of hail
larger than quarters and locally heavy rainfall in the 19z-02z
timeframe Sunday. Breezy southwest winds will prevail after 00Z
Monday. LWS and Camas Prairie areas could see an evening period
of convection with small hail and thunderstorms through 06Z. /JDC

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        79  49  66  43  67  44 /  40  40  20  20   0   0
Coeur d'Alene  79  50  65  43  67  44 /  40  50  20  20  10   0
Pullman        76  46  63  41  66  44 /  30  30  10   0   0   0
Lewiston       85  55  72  47  73  49 /  30  40  10   0   0   0
Colville       81  49  64  43  65  42 /  70  70  70  50  30  10
Sandpoint      78  51  62  44  64  44 /  60  70  50  40  20  10
Kellogg        79  51  61  45  66  46 /  40  60  30  10  10   0
Moses Lake     83  47  71  43  72  46 /  20  10  10   0   0   0
Wenatchee      79  50  68  46  71  49 /  10   0   0   0   0   0
Omak           82  52  68  47  69  47 /  40  20  30  20  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&

In the hours before

Local storm report, May 21, 10:15 AM PDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1015 AM PDT SUN MAY 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             8 NNE SHERMAN PASS      48.71N 118.39W
05/20/2023  E1.00 INCH       FERRY              WA   PUBLIC

            HAIL COVERED THE GROUND ON ALLIGATOR RIDGE
            NEAR DEADMAN CREEK VIA SOCIAL MEDIA.

&&

RF
Local storm report, May 21, 10:28 AM PDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1028 AM PDT SUN MAY 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FLOOD            9 W BOYDS               48.70N 118.31W
05/20/2023                   FERRY              WA   PUBLIC

            SMALL STREAMS DOUBLED IN SIZE WITH FLOWS
            ACROSS THE ROAD. MINOR WASHOUTS OBSERVERED.

&&

RF
Local storm report, May 21, 10:35 AM PDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1035 AM PDT SUN MAY 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             6 W IONE                48.73N 117.56W
05/20/2023  E1.00 INCH       PEND OREILLE       WA   PUBLIC

            AT BIG MEADOW CAMPGROUND VIA SOCIAL MEDIA.

0532 PM     FLOOD            6 W IONE                48.73N 117.55W
05/20/2023                   PEND OREILLE       WA   PUBLIC

            HEAVY RAIN LED TO WASHOUTS ON MEADOW ROAD
            ALONG WITH A SMALL LANDSLIDE. VIA SOCIAL
            MEDIA.

&&
Special weather statement, May 21, 1:03 PM PDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Spokane WA
103 PM PDT Sun May 21 2023

WAZ037-038-212045-
Northeast Mountains WA-Okanogan Highlands WA-
103 PM PDT Sun May 21 2023

...A strong thunderstorm will impact portions of northwestern
Lincoln, southwestern Stevens and southern Ferry Counties through 145
PM PDT...

At 103 PM PDT, Doppler radar was tracking a strong thunderstorm 20
miles southeast of Nespelem Community, or 48 miles southeast of Omak,
moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Twin Lakes, Keller, and Inchelium.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4826 11813 4793 11857 4792 11864 4794 11868
      4794 11871 4799 11882 4842 11855
TIME...MOT...LOC 2003Z 211DEG 35KT 4803 11864

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

SVH
Local storm report, May 21, 1:37 PM PDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
137 PM PDT SUN MAY 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             1 SE KELLER             48.06N 118.67W
05/21/2023  E0.70 INCH       FERRY              WA   PUBLIC

            PEANUT M&M SIZE HAIL VIA SOCIAL MEDIA.

&&

RF
Local storm report, May 21, 2:17 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
217 PM PDT SUN MAY 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     HAIL             1 SSE RICE              48.41N 118.16W
05/21/2023  E0.50 INCH       STEVENS            WA   TRAINED SPOTTER

            HEAVY RAIN ACCOMPANIED WITH THE HAIL. HAIL
            BLANKETING THE GROUND.

&&

RF

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 5:02 PM PDTSevere Thunderstorm WarningOTXChelan31 min
May 20, 5:04 PM PDTFlash Flood Warning Considerable damage threatOTXChelan4 hr
May 20, 5:06 PM PDTSpecial Weather StatementOTXFerry24 min
May 20, 5:09 PM PDTSpecial Weather StatementOTXStevens36 min
May 20, 5:20 PM PDTSpecial Weather StatementOTXPend Oreille25 min
May 20, 5:28 PM PDTAreal Flood AdvisoryOTXPend Oreille2 hr
May 20, 5:32 PM PDTSpecial Weather StatementOTXChelan28 min
May 20, 5:33 PM PDTAreal Flood AdvisoryOTXStevens117 min
May 20, 5:44 PM PDTSpecial Weather StatementOTXStevens31 min
May 20, 6:01 PM PDTSpecial Weather StatementOTXChelan29 min
May 20, 6:02 PM PDTSpecial Weather StatementOTXChelan28 min
May 20, 6:24 PM PDTSpecial Weather StatementOTXStevens36 min
May 20, 6:32 PM PDTSevere Thunderstorm WarningOTXStevens30 min
May 20, 6:57 PM PDTFlash Flood WarningOTXStevens3 hr
May 20, 6:59 PM PDTSpecial Weather StatementOTXOkanogan31 min
May 20, 7:01 PM PDTSpecial Weather StatementOTXStevens29 min
May 20, 7:29 PM PDTSpecial Weather StatementOTXStevens31 min
May 20, 7:57 PM PDTSpecial Weather StatementOTXStevens33 min
May 20, 8:03 PM PDTSpecial Weather StatementOTXStevens27 min
May 21, 12:12 AM PDTSpecial Weather StatementOTXFerry33 min
May 21, 12:50 AM PDTSpecial Weather StatementOTXFerry25 min
May 21, 7:20 AM PDTSpecial Weather StatementOTXStevens25 min
May 21, 1:03 PM PDTSpecial Weather StatementOTXFerry42 min
May 21, 1:33 PM PDTSevere Thunderstorm WarningOTXFerry, Stevens42 min
May 21, 2:42 PM PDTSevere Thunderstorm WarningOTXStevens48 min
May 21, 3:03 PM PDTSpecial Weather StatementOTXFerry42 min
May 21, 3:10 PM PDTSevere Thunderstorm WarningOTXPend Oreille, Stevens31 min
May 21, 3:26 PM PDTSpecial Weather StatementOTXPend Oreille34 min
May 21, 3:35 PM PDTSpecial Weather StatementOTXStevens40 min
May 21, 3:48 PM PDTSpecial Weather StatementOTXOkanogan42 min
May 21, 3:53 PM PDTSevere Thunderstorm WarningOTXOkanogan16 min
May 21, 4:14 PM PDTSevere Thunderstorm WarningOTXPend Oreille26 min
May 21, 4:32 PM PDTSpecial Weather StatementOTXFerry28 min
May 21, 4:36 PM PDTSpecial Weather StatementOTXFerry24 min
May 21, 4:58 PM PDTSpecial Weather StatementOTXOkanogan32 min

Nearby

Severe Thunderstorm Warnings in Washington, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.